Virginia, 2014

Damaging Winds in Virginia, July 14, 2014

July 14, 2014 · NWS RNK · 5 events in 3 counties and zones

A very moist and unstable air mass ahead of a strong cold front for mid-July set up the ingredients for widely scattered severe activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very moist and unstable air mass ahead of a strong cold front for mid-July set up the ingredients for widely scattered severe activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 14, 2:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 14, 2:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT MON JUL 14 2014

.SYNOPSIS...
A STRONG COLD FRONT STRETCHED FROM NORTHWESTERN OHIO TO TO THE
NEBRASKA-OKLAHOMA BORDER. THIS WILL FRONT WILL MOVE SLOWLY
SOUTHEAST...CROSSING THE MID ATLANTIC REGION ON TUESDAY AND
TUESDAY NIGHT. COOL HIGH PRESSURE FOLLOWS THE FRONT FOR WEDNESDAY
AND THURSDAY. ON FRIDAY AND SATURDAY A CHANCE OF PRECIPITATION
RETURNS TO THE AREA...AS LOW PRESSURE TRACKS FROM THE SOUTHERN
PLAINS INTO THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 342 PM EDT MONDAY...

AN UPPER LEVEL LOW OVER THE GREAT LAKES WILL BECOME QUASI-
STATIONARY THIS AFTERNOON. THIS WILL SLOW THE COLD FRONT FROM
PROGRESSING EASTWARD TO MUCH TODAY AND TONIGHT. THERE IS A
SIGNIFICANT SHORT WAVE TRACKING ALONG THE FRONT THAT IS FORECASTED
TO MOVE ACROSS THE OHIO VALLEY THIS EVENING THEN TO NEW ENGLAND
OVERNIGHT. THIS WILL KEEP THE STRONGER DYNAMICS AND STORMS NORTH
OF THE AREA. WITH AMPLE HEATING AND MOISTURE...STRONG TO SEVERE
SCATTERED STORMS IN A PRE- FRONTAL ENVIRONMENT WILL TRACK EAST
ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL BECOME NORTH TO SOUTH LINED SEGMENTS PRODUCING
STRAIGHT LINE WINDS. SPC HAS THE AREA IN A SLIGHT RISK WITH THE
MAIN THREAT BEING STRONG WINDS. HAIL IS POSSIBLE WITH ANY
STORM...HOWEVER THE WARM LAYER IS AROUND 9KFT THICK. CELLS MAY
ALSO ALIGN SW-NE AND WITH PWATS 1.60 INCHES TODAY...FLASH FLOODING
IS ALSO POSSIBLE. WE WILL CONTINUE TO WATCH THESE STORMS AS THEY
DEVELOP AND A SEVERE THUNDERSTORM WATCH IS HIGHLY LIKELY FOR THE
MOUNTAINS FOR THIS EVENING. WITH DRY CONDITIONS...FLASH FLOODING
WILL BE HANDLED WITH SHORT FUSED WARNINGS/ADVISORIES AND DEPENDENT
ON TRAINING CELLS AND RAINFALL RATES.

THE QUASI-STATIONARY UPPER LEVEL LOW AND ASSOCIATED COLD FRONT
WILL BEGIN TO MOVE EAST TONIGHT AND TUESDAY. IF YOU WERE ABLE TO
SEE RADAR IMAGES WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE OHIO-TENNESSEE VALLEYS THIS MORNING...THIS ACTIVITY
WILL BE OVER THE FORECAST AREA TUESDAY MORNING. THE HEAVIER
SHOWERS WILL BE OVER THE MOUNTAINS...THEN SHIFTS EAST AS THE COLD
FRONT MERGES WITH THE LEE TROUGH OVER THE PIEDMONT. A SHORT WAVE
IS EXPECTED TO TRACK ALONG THE FRONT FROM THE TENNESSEE VALLEY
TUESDAY MORNING AND ACROSS THE SOUTHERN APPALACHIANS THROUGH
TUESDAY AFTERNOON. THIS SHORT WAVE AND DEVELOPING SURFACE WAVE
OVER THE SOUTHEASTERN UNTIED STATES WILL LIKELY STALL THE FRONT
ACROSS THE FOOTHILLS BY THE AFTERNOON. CLOUD MAY BE THICK ENOUGH
TO LIMIT HEATING AND AFTERNOON CONVECTION BUT THE FRONT MAY GET
STUCK FARTHER WEST ACROSS THE MOUNTAINS TO AT LEAST HAVE STRONG
CONVECTION TO MOVE ACROSS THE PIEDMONT. SPC CURRENT HAS A SLIGHT
RISK EAST OF THE AREA AND INTO THE COAST PIEDMONT OF EASTERN
VIRGINIA AND NORTH CAROLINA. THIS SLIGHT RISK COULD BE SHIFTS
WEST. MORE TRANQUIL AND DRIER WEATHER WILL BEGIN TO EDGE INTO THE
WESTERN SLOPES OF SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST
VIRGINIA LATE IN THE AFTERNOON.

MORNING RAIN AND CLOUDS WILL KEEP TUESDAY MOUNTAIN TEMPERATURES
COOLER THAN WHAT THEY HAVE BEEN THE PAST COUPLE OF DAYS. HIGH
TEMPERATURES ACROSS THE MOUNTAINS WILL RANGE IN THE MID TO UPPER
70S. DEPENDING ON THE CLOUDS COVER...TEMPERATURES IN THE EAST WILL
RANGE FROM THE LOWER TO MID 80S. SOUTHSIDE WILL BE THE AREA TO SEE
EARLY SUNSHINE AND LATE DAY STORMS. SOUTHSIDE TEMPERATURES MAY
REACH 90F.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

CLOSED LOW WILL BE SITUATED OVER THE ERN GREAT LAKES TUESDAY
EVENING WITH TROUGH AXIS EXTENDING SOUTHWARD INTO OHIO/KY/TN. MAIN
FRONTAL BOUNDARY IS GOING TO BE SITUATED OVER THE PIEDMONT AND
WITH SW FLOW ALOFT...WILL BE SLOWER MOVING. THEREFORE...HAVE KEPT
HIGHER POPS IN THE EAST THROUGH TUESDAY EVENING...WHILE SUBSIDENCE
STARTS TO DRY THINGS OUT WEST OF THE BLUE RIDGE.

SHOWERS SHOULD EXIT THE PIEDMONT BY MID MORNING WEDNESDAY WITH
SKIES BECOMING MOSTLY SUNNY. THE AIRMASS CHANGE COMMENCES AS
DEWPOINTS FALL INTO THE 50S. 8H TEMPS GO FROM +18-20C TODAY TO
+8-13C BY WEDNESDAY MORNING.

THERE WILL BE SOME GRADIENT AND MIXING TUE NIGHT-WED BUT WIND
SPEEDS ARE LOOKING NO MORE THAN 10 TO 15 MPH WITH GUSTS TO 30 MPH.

HIGH PRESSURE AT THE SFC SHOULD BE MOVING INTO THE WEST BY
WEDNESDAY EVENING. MEANWHILE...THE UPPER TROUGH REMAINS SITUATED
OVER THE CENTRAL APPALACHIANS AND WITH SOME UPPER SHORTWAVES
ROTATING ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC EXPECT SCT-
BKN CU POSSIBLE IN THE MTNS WEDNESDAY AFTERNOON. HIGHS WILL RANGE
FROM THE LOWER 70S ACROSS THE HIGHER ELEVATIONS...TO LOWER 80S
SOUTHEAST.

5H TROUGH STARTS TO LIFT SLOWLY NORTHEAST INTO THURSDAY...THOUGH
SFC HIGH WILL STILL BE TO OUR NW AND HUMIDITY LEVELS WILL BE
STAYING LOWER THAN WHAT WE HAVE BEEN DEALING WITH.

THIS AIRMASS IS NOT LOOKING QUITE AS COOL AS THE ONE ALMOST 2
WEEKS AGO BUT LOWS WED NIGHT COULD REACH THE MID 40S OVER THE
VALLEYS IN THE WEST...WHILE MOST WILL BE IN THE 50S.

UNDER MOSTLY SUNNY SKIES THURSDAY HIGHS WILL BE EDGING UP INTO
THE MID TO UPPER 70S WEST TO MID 80S SOUTHEAST. THE NEXT STORM
SYSTEM WILL WORK OUT OF THE SOUTHERN PLAINS/LOWER MS VALLEY
SENDING CLOUDS OUR WAY THURSDAY NIGHT...BUT NOT EXPECT MUCH IN THE
WAY OF PRECIP UNTIL FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

THE PERIOD BEGINS WITH A SURFACE HIGH OVER NY AND A LOW PRESSURE
SYSTEM OFF THE NC/SC COAST. THIS WILL CREATE A WEDGE SCENARIO WITH
MOIST EASTERLY FLOW INTO THE WEEKEND. MEANWHILE A 5H TROF SLOWLY
DRIFTS FROM THE SOUTHERN PLAINS TO THE SE STATES THROUGH THE
WEEKEND. A SERIES OF DISTURBANCES WILL KEEP THE REGION UNSETTLED
THROUGH THE PERIOD. WITH THE EASTERLY FLOW...EXPECT SOME
OROGRAPHIC ENHANCEMENT OF PRECIPITATION ALONG THE BLUE RIDGE.
LITTLE TO NO THUNDER IS EXPECTED FRIDAY AND SATURDAY AS FORECAST
SOUNDINGS SHOW WEAK INSTABILITY UNTIL SUNDAY WHEN CAPES EVENTUALLY
INCREASE TO AROUND 500 J/KG.

WHILE 850MB TEMPS WILL BE INCREASING TO AROUND +15C BY THE END OF
THE WEEKEND...THE RAIN AND CLOUD COVER SHOULD CONTINUE TO HOLD
SURFACE TEMPS SEVERAL DEGREES BELOW NORMAL THROUGH SUNDAY BEFORE
REBOUNDING TO NEAR NORMAL ON MONDAY AS THE WEDGE BREAKS DOWN AND
WARM SOUTHERLY FLOW RETURNS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 720 AM EDT MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WERE JUST WEST OF KBLF EARLY
THIS AFTERNOON AND WERE EXPECTED TO IMPACT BLF/LWB FROM 18Z/1P-
00Z8P TONIGHT. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THROUGH THE AFTERNOON WITH HEAVY DOWNPOURS AND STRAIGHT LINE
WINDS. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO REACH THE
BLUE RIDGE (BCB/ROA) LATE IN THE AFTERNOON INTO THIS EVENING WITH
A FEW BECOMING STRONG AFTER 20Z/3P. CONFIDENCE ON TIMING IS MEDIUM
FOR BCB/ROA. ISOLATED TO SCATTERED ACTIVITY EXPECTED OVER THE
PIEDMONT (LYH/DAN) THIS EVENING WITH A POSSIBLE FEW DISCRETE
STORMS BECOMING SEVERE. TIMING AND OCCURRENCE CONFIDENCE IS LOW
ACROSS THE PIEDMONT.

THE COLD FRONT WILL EDGE CLOSER TO THE FORECAST AREA AND SHOULD
BE ON THE DOORSTEP OF BLF/LWB BY 12Z TUESDAY. NUMEROUS SHOWERS ARE
LIKELY TO START AGAIN IN THE WEST THEN BEGINS TO TAPER DURING THE
AFTERNOON AS A SHORT WAVE TRACKS NORTH AND ALLOWS THE COLD FRONT
TO MOVE EAST. THROUGH THE DAY...THE COLD FRONT WILL MOVE EAST AND
TO THE LEE TROUGH IN THE PIEDMONT. A LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE TO THE BLUE RIDGE (ROA/BCB) BY EARLY
AFTERNOON THEN TO THE PIEDMONT LATE AFTERNOON. CLOUDS AND RAIN MAY
LIMIT STRONG CONVECTION DURING THE DAY. IF THE FRONT IS HUNG UP
OVER THE MOUNTAINS...THE PIEDMONT MAY SEE MORE SUNSHINE AND AN
INCREASE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING HOURS TUESDAY.

DURING HEAVY SHOWERS...SUB MVFR CEILING AND VISIBILITIES ARE
LIKELY THROUGH THE PERIOD. WITH RAIN AND CLOUDS IN THE
REGION...PATCHY FOG IS POSSIBLE BY SHOULD NOT BE WIDESPREAD AND/OR
DENSE. DRIER AIR ENCOMPASSES THE AREA FOLLOWING THE FRONT TUESDAY
NIGHT. SATURATED GROUND AND DRY CONDITIONS COULD LEAD TO A FEW
HOURS OF DENSE FOG ACROSS THE MOUNTAINS...ESPECIALLY IN THE
VALLEYS WEDNESDAY MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...CF
AVIATION...RCS
Hazardous weather outlook, Jul 14, 3:42 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT MON JUL 14 2014

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-150845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
442 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE
OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY
THIS AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ004>006-020-VAZ043>047-058-059-150845-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
442 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE
OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY
FROM LATE AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON TUESDAY AS THE FRONT
SWEEPS EAST THROUGH THE AREA. SOME OF THE STRONGER STORMS MAY
PRODUCE STRONG DAMAGING WINDS...AND POSSIBLY EVEN SOME LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 14, 4:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT MON JUL 14 2014

VAZ035-142145-
AMHERST VA-
532 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEW GLASGOW...MOVING TO THE EAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLIFFORD...
  AMHERST...
  AND NEW GLASGOW.

LAT...LON 3755 7903 3766 7910 3770 7899 3764 7895
      3759 7892 3757 7891
TIME...MOT...LOC 2129Z 247DEG 18KT 3762 7900

DS
Special weather statement, Jul 14, 4:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUL 14 2014

VAZ047-142215-
BUCKINGHAM VA-
533 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DILLWYN...MOVING TO THE NORTHEAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  GOLD HILL...
  AND NEW CANTON.

LAT...LON 3764 7825 3757 7830 3750 7840 3750 7841
      3757 7848 3773 7837 3771 7830 3769 7827
      3769 7824
TIME...MOT...LOC 2129Z 227DEG 16KT 3756 7842

DS
Special weather statement, Jul 14, 4:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT MON JUL 14 2014

VAZ007-009-142215-
SMYTH VA-TAZEWELL VA-
534 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 7 $UNITS WEST OF ALLISON GAP...MOVING TO THE
  EAST AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  SALTVILLE...
  CHILHOWIE...
  ASBERRYS...
  AND QUARRY.

LAT...LON 3695 8182 3696 8178 3704 8182 3702 8148
      3700 8143 3671 8152 3670 8154 3669 8153
      3668 8153 3672 8166 3680 8170 3693 8183
TIME...MOT...LOC 2134Z 275DEG 29KT 3692 8191

DS
Special weather statement, Jul 14, 4:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT MON JUL 14 2014

NCZ018-142215-
WATAUGA NC-
549 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 615 PM EDT

* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SUGAR GROVE...MOVING TO THE EAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR GROVE...
  MEAT CAMP...
  LOVILL...
  SILVERSTONE...
  AND SANDS.

LAT...LON 3631 8187 3634 8173 3634 8171 3635 8171
      3636 8166 3636 8165 3624 8159 3622 8185
TIME...MOT...LOC 2147Z 259DEG 16KT 3627 8180

DS
Special weather statement, Jul 14, 4:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT MON JUL 14 2014

NCZ002-VAZ015-142215-
ALLEGHANY NC-GRAYSON VA-
550 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR STRATFORD...MOVING TO THE EAST AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...
  AND TWIN OAKS.

LAT...LON 3651 8126 3657 8129 3664 8115 3654 8108
TIME...MOT...LOC 2147Z 252DEG 12KT 3655 8124

DS
Special weather statement, Jul 14, 4:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT MON JUL 14 2014

VAZ046-142215-
APPOMATTOX VA-
552 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR EVERGREEN...MOVING TO THE EAST AT 25
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  EVERGREEN...
  PAMPLIN CITY...
  AND HIXBURG.

LAT...LON 3727 7868 3726 7868 3725 7887 3733 7889
      3739 7863 3733 7862
TIME...MOT...LOC 2151Z 258DEG 20KT 3729 7884

DS

The radar

The Norfolk radar (KAKQ), 151 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
July 14, 5:00 PM EST to 5:04 PM EST
Where
Buckingham County, 0.51 mi W of Buckingham to 0.98 mi NNE of Enonville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
37.549, -78.559

Up to a dozen trees were reportedly blown down by thunderstorm winds in the vicinity of Buckingham Court House. Trees were down along Route 60 West, Andersonville Road, Troublesome Creek Road, and Lee Wayside Road.

Thunderstorm Wind, Buckingham

When
July 14, 5:08 PM EST
Where
Buckingham County, 4.63 mi ESE of Alpha
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.545, -78.348

One tree was reported blown down by thunderstorm winds at the intersection of Belle Branch Road and Belmont Lane.

Thunderstorm Wind, Buckingham

When
July 14, 5:30 PM EST
Where
Buckingham County, 2.72 mi SSE of Arvonia to 3.21 mi SSE of Arvonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.642, -78.318

Thunderstorm winds blew down single trees along Cartersville Road and Chapel Road.

Thunderstorm Wind, Wythe

When
July 14, 5:53 PM EST
Where
Wythe County, Ivanhoe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.830, -80.950

Trees were reported blown down by thunderstorm winds near the New River.

Thunderstorm Wind, Pulaski

When
July 14, 6:52 PM EST
Where
Pulaski County, 1.08 mi NE of Simpkinstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.031, -80.566

Three trees were reported blown down by thunderstorm winds at the intersection of Simpkinstown Road and Lead Mine Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535959, 535962, 535963, 535967, 535970.